Alert archive / Maine / Flash Flood Warnings in 2017

Flash Flood Warning 5, NWS Gray, ME

June 19, 2017Franklin County, Oxford County, Somerset County, Maine; Coos County, New Hampshire

NWS Gray, ME issued this flash flood warning at Jun 19, 2017, 5:02 PM EDT for Franklin County, Oxford County, Somerset County, Maine; Coos County, New Hampshire. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2017, 5:02 PM EDT (21:02 UTC)
Expired
Jun 19, 2017, 8:00 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, ME, Oxford County, ME, Somerset County, ME, Coos County, NH

The radar

The Portland,ME radar (KGYX), 173 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:30 PM EDTFLASH FLOODJackman, MEROAD WASHOUTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

967 
WGUS51 KGYX 192102
FFWGYX
MEC007-017-025-NHC007-200000-
/O.NEW.KGYX.FF.W.0005.170619T2102Z-170620T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
502 PM EDT MON JUN 19 2017

The National Weather Service in Gray Maine has issued a

* Flash Flood Warning for...
  Northwestern Oxford County in western Maine...
  Northwestern Somerset County in west central Maine...
  Northwestern Franklin County in western Maine...
  Northeastern Coos County in northern New Hampshire...

* Until 800 PM EDT

* At 502 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. Two to as much as four inches of rain may accompany 
  these storms.

* Some locations that will experience flooding include...
  Colebrook, Jackman, Coburn Gore, Pittsburg, Dixville, Stratford,
  Columbia, Clarksville, Moose River, Lynchtown, Long Pond, Alder
  Stream, Bowmantown, Stetsontown, Kibby, Massachusetts Gore,
  Pittston Academy Grant, Seven Ponds, Oxbow and Attean.

This also includes...
  First Connecticut Lake, Dixville Notch State Park, Coleman State
Park, Lake Francis State Park, and Magalloway Mountain.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4581 6980 4513 7070 4472 7159 4491 7150
      4499 7154 4501 7147 4520 7140 4524 7144
      4530 7129 4524 7113 4535 7101 4524 7084
      4542 7080 4540 7062 4549 7072 4557 7069
      4573 7038 4580 7042 4597 7014 4597 7002

$$
JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:24 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 19, 3:24 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Gray ME
324 PM EDT Mon Jun 19 2017

.SYNOPSIS...
A warm and very humid airmass will remain across the region
through Tuesday. A cold front approaching from the Great
Lakes Region will bring widespread shower and thunderstorm
activity to the region through tonight. Some of the
thunderstorms could produce damaging winds and torrential
downpours into this evening. On Tuesday, the cold front will
gradually weaken as it slides offshore. The next weak trough
will move across the area on Wednesday producing a few showers
mainly in the mountains and foothills. The next more significant
system approaches late Thursday into Friday bringing a return
to unsettled weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
The tropical air mass will remain in place through tonight ahead
of the approaching cold front so widespread showers and
scattered thunderstorms are expected to continue. The severe
thunderstorm watch will remain in effect until 8 pm tonight. The
primary threat with the severe thunderstorm watch is due to
potentially damaging winds.

With very high PWATS exceeding 200 percent of normal torrential
downpours are likely. Some lines of convection will occur and
may produce a training effect, this may cause some flash
flooding so the Flash Flood will remain in effect until 8 am Tue
morning.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Tue morning the front slowly moves across the area and then off
the coast. This will bring an end to the showers except in the
mountains where some will linger. Surface temps will be very
warm as h85 temps aloft remain around +12C. This will mean highs
should reach into the 80s over most areas.

Tue night a drier westerly flow will develop lowering the
dewpoints and temps.  Overnight lows should be in the 50s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Looks like an activer period with a front/surface low moving
through every few days. For Wednesday a cold front will move
through Wednesday morning with showers and possible
thunderstorms. High pressure builds in for Thursday but the next
front will be arriving Friday first with a warm front moving
through followed by the cold front Friday night. Expect likely
POPS with showers and thunderstorms. The ECMWF moves the front
through Saturday morning but the GFS forms a surface wave on the
front which delays the progress of the front with the front
moving through Sunday morning. Another cold front or trough
moves through Monday afternoon.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Short Term...Tonight variable conditions in showers and
thunderstorms. Some storms may contain high winds into this
evening. MVFR to IFR conditions will occur in the areas of
convection otherwise VFR.

Tue - conditions become VFR behind the exiting frontal passage
by later in the morning and afternoon.

Tue night...VFR.

Long Term...Expect MVFR?IFR in showers and thunderstorms
Wednesday. VFR Thursday. MVFR/IFR returns for Friday afternoon
with conditions lingering into Saturday and possibly Sunday.

&&

.MARINE...
Short Term...SCA conditions will continue tonight into Tue in
a  persistent Sly flow. There will be some gusts above 25
kts. Seas will be mainly above 5 ft mainly outside of the bays.
By late Tue and Tue night the winds will shift to the west and
seas will slowly subside. An SCA for just seas will likely be
needed over just the outer waters late Tue into Tue night.

Long Term...SCA possible Friday and Saturday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch through Tuesday morning for MEZ007>009-
     012>014.
NH...Flash Flood Watch through Tuesday morning for NHZ001>009-011-
     015.
MARINE...Small Craft Advisory until 6 PM EDT Tuesday for ANZ150>154.

&&

NEAR TERM...Marine
SHORT TERM...Marine
LONG TERM...Hawley
Hazardous weather outlook, Jun 19, 3:12 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
312 PM EDT Mon Jun 19 2017

MEZ018>021-NHZ010-012-013-201915-
Interior York-Interior Cumberland-Androscoggin-Kennebec-Strafford-
Eastern Hillsborough-Interior Rockingham-
312 PM EDT Mon Jun 19 2017

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, central New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ007>009-012>014-NHZ001>009-011-015-201915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Cheshire-Western And Central Hillsborough-
312 PM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine, New Hampshire, central New Hampshire,
northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ022-201915-
Interior Waldo-
312 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This Afternoon and Tonight.

A cold front will approach the region from the west tonight. Deep
moisture will be in place and will lead to widespread shower and
thunderstorm activity...especially late today into this evening.
Some of these storms may be strong. If strong storms do
form...damaging winds are the most likely threat. Rain in any showers
or storms may be heavy at times...and flooding could become an issue
if the front slows down tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ023-024-NHZ014-201915-
Coastal York-Coastal Cumberland-Coastal Rockingham-
312 PM EDT Mon Jun 19 2017

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a moderate risk of rip currents at area beaches today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ025>028-201915-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
312 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This Afternoon and Tonight.

A cold front will approach the region from the west tonight. Deep
moisture will be in place and will lead to widespread shower and
thunderstorm activity...especially late today into this evening.
Some of these storms may be strong ahead of the cold front. If
strong storms do form...damaging winds are the most likely threat.
Rain in any showers or storms may be heavy at times...and flooding
could become an issue if the front slows down tonight.

There is a moderate risk of rip currents at area beaches today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>154-201915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
312 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 19, 4:15 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
415 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      LEMPSTER                43.24N  72.21W
06/19/2017                   SULLIVAN           NH   FIRE DEPT/RESCUE

            MULTIPLE ROAD WASHOUTS

&&

EVENT NUMBER GYX1704031

JC
Local storm report, Jun 19, 4:42 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
442 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLASH FLOOD      LACONIA                 43.53N  71.47W
06/19/2017                   BELKNAP            NH   FIRE DEPT/RESCUE

            MULTIPLE FLOODED ROADS.

&&

EVENT NUMBER GYX1704032

JC
Local storm report, Jun 19, 4:45 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
445 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      GILFORD                 43.55N  71.41W
06/19/2017                   BELKNAP            NH   FIRE DEPT/RESCUE

            FLOODED ROADS AND ROAD WASHOUTS.

&&

EVENT NUMBER GYX1704033

JC
Local storm report, Jun 19, 4:55 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
455 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 S MADISON             43.87N  71.15W
06/19/2017                   CARROLL            NH   LAW ENFORCEMENT

            TREES DOWN SOUTH OF MADISON.

&&

EVENT NUMBER GYX1704034

SH
Local storm report, Jun 19, 4:56 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
456 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     TAMWORTH                43.86N  71.26W
06/19/2017                   CARROLL            NH   LAW ENFORCEMENT

            TREES DOWN.

&&

EVENT NUMBER GYX1704035

SH
Local storm report, Jun 19, 4:58 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
458 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     ALTON                   43.45N  71.22W
06/19/2017                   BELKNAP            NH   LAW ENFORCEMENT

            POWER LINES DOWN.

&&

EVENT NUMBER GYX1704036

SH

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:33 PM EDTSevere Thunderstorm WarningGYXSomerset57 min
Jun 19, 2:07 PM EDTSpecial Weather StatementGYXYork53 min
Jun 19, 3:32 PM EDTFlash Flood WarningGYXSomerset3 hr
Jun 19, 4:29 PM EDTSevere Thunderstorm WarningGYXOxford, York46 min
Jun 19, 5:03 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford31 min
Jun 19, 10:33 AM EDTSpecial Weather StatementGYXCheshire27 min
Jun 19, 11:02 AM EDTSpecial Weather StatementGYXMerrimack43 min
Jun 19, 11:44 AM EDTSpecial Weather StatementGYXCheshire46 min
Jun 19, 1:00 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Merrimack, Strafford60 min
Jun 19, 2:10 PM EDTSpecial Weather StatementGYXCheshire50 min
Jun 19, 2:39 PM EDTFlash Flood WarningGYXCheshire, Sullivan6 hr
Jun 19, 3:30 PM EDTFlash Flood WarningGYXGrafton, Hillsborough, Merrimack, Sullivan3 hr
Jun 19, 3:37 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll68 min
Jun 19, 3:44 PM EDTSevere Thunderstorm WarningGYXBelknap, Grafton, Merrimack, Sullivan46 min
Jun 19, 3:52 PM EDTFlash Flood WarningGYXBelknap, Carroll, Grafton, Hillsborough, Merrimack3 hr
Jun 19, 4:57 PM EDTSevere Thunderstorm WarningGYXCheshire, Sullivan48 min
Jun 19, 5:41 PM EDTSevere Thunderstorm WarningGYXHillsborough, Merrimack64 min
Jun 19, 6:39 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Strafford36 min
Jun 19, 7:31 PM EDTAreal Flood AdvisoryGYXBelknap, Carroll, Grafton, Merrimack, Strafford59 min

Nearby

Flash Flood Warnings in Maine, 2017Flash Flood Warnings in New Hampshire, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.